On Cyclic Reduction Applied to a Class of Toeplitz-Like Matrices Arising in Queueing Problems

  • Dario Bini
  • Beatrice Meini


We observe that the cyclic reduction algorithm leaves unchanged the structure of a block Toeplitz matrix in block Hessenberg form. Based on this fact, we devise a fast algorithm for computing the probability invariant vector of stochastic matrices of a wide class of Toeplitz-like matrices arising in queueing problems. We prove that for any block Toeplitz matrix H in block Hessenberg form it is possible to carry out the cyclic reduction algorithm with O(k 3 n + k 2 n log n) arithmetic operations, where k is the size of the blocks and n is the number of blocks in each row and column of H. The probability invariant vector is computed within the same cost. This substantially improves the O(k 3 n 2) arithmetic cost of the known methods based on Gaussian elimination. The algorithm, based on the FFT, is numerically weakly stable. In the case of semi-infinite matrices the cyclic reduction algorithm is rephrased in functional form by means of the concept of generating function and a convergence result is proved.


Stochastic Matrice Block Column Cyclic Reduction Triangular Block Block Toeplitz Matrix 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. L. Barlow, On the smallest positive singular value of a singular M-matrix with applications to ergodic Markov Chains, SIAM J. Alg. Discr. Meth., 7 (1986), pp. 414–424.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    J. L. Barlow, Error bounds for the computation of null vectors with application to Markov chains, SIAM J. Matrix Anal. Appl., 14 (1993), pp. 798–812.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    D. Bini, V. Pan, Matrix and Polynomial Computations, Vol. 1: Fundamental Algorithms, Birkhäuser, Boston 1994.Google Scholar
  4. [4]
    E. Çinlar, Introduction To Stochastic Processes, Prentice-hall, Englewood Cliffs, N.J., 1975.zbMATHGoogle Scholar
  5. [5]
    C.A. O’Cinneide, Entrywise perturbation theory and error analysis for Markov chains, Nuttier. Math., 65, (1993), pp. 109–120.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    R. E. Funderlic, J. B. Mankin, Solution of homegeneous systems of linear equations arising in compartmental models, SIAM J. Sci. Stat. Comput., 2 (1981), pp. 375–383.MathSciNetzbMATHCrossRefGoogle Scholar
  7. [7]
    R. E. Funderlic, R. J. Plemmons, LU decomposition of M-matrices by elimination without pivoting, Linear Algebra Appl., 41 (1981), pp. 99–110.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    R. E. Funderlic, R. J. Plemmons, A combined direct-iterative method for certain M-matrix linear systems, SIAM J. Alg. Discr. Meth., 5 (1984), pp. 33–42.MathSciNetCrossRefGoogle Scholar
  9. [9]
    W. K. Grassman, M. I. Taksar, D. P. Heyman, Regenerative analysis and steady state distribution for Markov chains, Oper. Res., 33 (1985), pp. 1107–1116.MathSciNetCrossRefGoogle Scholar
  10. [10]
    W. J. Harrod, Rank modification methods for certain singular systems of linear equations, Ph. D. thesis, Univ. of Tennessee, Knoxville. TN, Department of Mathematics, 1984.Google Scholar
  11. [11]
    W. J. Harrod, R. J. Plemmons, Comparison of some direct methods for computing stationary distributions of Markov chains, J. Sci. Stat. Comput., 5 (1984), pp. 453–469.MathSciNetzbMATHCrossRefGoogle Scholar
  12. [12]
    I.S. Iohvidov, Hankel and Toeplitz Matrices and Forms, Algebraic Theory, Birkhäuser, Boston 1982.zbMATHGoogle Scholar
  13. [13]
    T. Kailath, A. Viera, M. Morf, Inverses of Toeplitz operators, innovations and orthogonal polynomials, SIAM Rev., 20, (1978), pp. 106–119.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    L. Kaufman, Matrix methods for queueing problems, J. Sci. Stat. Comput, 4 (1983), pp. 525–552.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    D.E. Knuth, The Art of Computer Programming: Seminumerical Algorithms, 2, Addison Wesley, Reading, Mass., 1981.zbMATHGoogle Scholar
  16. [16]
    R. Kouri, D. F. McAllister, W. J. Stewart, A numerical comparison of block iterative methods with aggregation for computing stationary probability vectors for nearly completely decomposable Markov Chains, SIAM J. Alg. Discr. Meth., 5 (1984), pp. 164–186.CrossRefGoogle Scholar
  17. [17]
    G. Latouche, V. Ramaswami, A logarithmic reduction algorithm for quasi-birthdeath processes, J. Appl. Prob., 30, (1993), pp. 650–674.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    E. Linzer, On the stability of transform-based circular deconvolution, SIAM J. Numer. Anal., 29, (1992), pp. 1482–1492.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    M.F. Neuts, Structured Stochastic Matrices of M/G/1 Type and Their Applications,Dekker Inc., New York, 1989.zbMATHGoogle Scholar
  20. [20]
    D. J. Rose, Convergent regular splittings for singular M-matrices, SIAM J. Alg. Discr. Meth., 5 (1984), pp. 133–144.zbMATHCrossRefGoogle Scholar
  21. [21]
    G.W. Stewart, On the solution of block Hessenberg systems, CS-TR-2973, Department of Computer Science, University of Maryland, 1992, To appear in Numerical Linear Algebra and Applications.Google Scholar
  22. [22]
    R. S. Varga, D.-Y. Cai, On the LU factorization of M-matrices, Numer. Math., 38 (1981), pp. 179–192.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    J. Ye, San-qi Li, Analisys of multi-media traffic queues with finite buffer and overload control—Part I: algorithm, Proc. IEEE Infocurn 91, Bal Harbour, 1464–1474.Google Scholar

Copyright information

© Springer Science+Business Media New York 1995

Authors and Affiliations

  • Dario Bini
    • 1
  • Beatrice Meini
    • 1
  1. 1.Dipartimento di MatematicaUniversità di PisaPisaItaly

Personalised recommendations